Genetic tests could predict which patients will have problems with some anti-HIV drugs

This article is more than 10 years old. Click here for more recent articles on this topic

Genetic testing could help identify patients with an increased risk of stopping some commonly used anti-HIV drugs in the first year because of side-effects, Swiss investigators report in the January 15th edition of the Journal of Infectious Diseases.

Patients who had certain variations in certain genes were more likely to discontinue taking efavirenz (Sustiva, also in the combination pill Atripla) or ritonavir-boosted atazanavir (Reyataz).

“The study suggests that assessment of the genetic markers could lead to improved prescription of atazanavir and efavirenz,” comment the researchers.

Glossary

gene

A unit of heredity, that determines a specific feature of the shape of a living organism. This genetic element is a sequence of DNA (or RNA, for viruses), located in a very specific place (locus) of a chromosome.

boosting agent

Booster drugs are used to ‘boost’ the effects of protease inhibitors and some other antiretrovirals. Adding a small dose of a booster drug to an antiretroviral makes the liver break down the primary drug more slowly, which means that it stays in the body for longer times or at higher levels. Without the boosting agent, the prescribed dose of the primary drug would be ineffective.

central nervous system (CNS)

The brain and spinal cord. CNS side-effects refer to mood changes, anxiety, dizzyness, sleep disturbance, impact on mental health, etc.

clinical trial

A research study involving participants, usually to find out how well a new drug or treatment works in people and how safe it is.

first-line therapy

The regimen used when starting treatment for the first time.

Up to 45% of patients modify their antiretroviral therapy during the first year.  It is already known that some genetic markers are associated with an increased risk of an allergic reaction to abacavir (Ziagen, also in the combination pills Kivexa and Trizivir).

Earlier research also suggests that some genetic markers (CYP2B6, CYP2A6, and CYP3A4) may increase drug levels of efavirenz, leading to an increased risk of side-effects of the central nervous system.

For patients taking atazanavir, the genes UGT1A1, ABCB1 (MDR1) and NR112 (PXR) have been associated with hyperbilirubinemia.

Both of these side-effects have been association with treatment discontinuation.

There is also some evidence that certain genes increase the risk of elevations in lipids in patients taking protease inhibitors and of kidney problems in individuals treated with tenofovir (Viread, also in the combination pills Truvada and Atripla).

Investigators from the Swiss HIV Cohort Study wished to gain a better understanding of the relationship between 23 genetic variations and the discontinuation of therapy with atazanavir, efavirenz, lopinavir/ritonavir (Kaletra) or tenofovir within the first year.

Their study was retrospective and involved 577 patients who commenced antiretroviral therapy for the first time between 2004 and 2008.

The investigators identified 23 genetic variants from the scientific literature that have been associated with drug side-effects, and looked at the strength of the association between specific gene variants and treatment discontinuation due to adverse events, after controlling for age, body weight, sex, ethnicity, CD4 count, viral load, HIV exposure category and pregnancy.

Results showed that for neither lopinavir/ritonavir or tenofovir was there a significant relationship between genes and treatment discontinuation.

However, patients with genetic risk factors for side-effects caused by efavirenz (71% vs. 28%) and atazanavir (63% vs. 15%) were significantly more likely than individuals without these genetic profiles to discontinue therapy.

Statistical analysis showed that genetic risk factors increased the chances of efavirenz discontinuation three-fold (hazard ratio [HR] = 3.14; 95% confidence interval [CI], 1.35-7.33, p = 0.008). Genetic risk factors were associated with a nine-fold increase in the risk of discontinuing atazanavir (HR = 9.13; 95% CI, 3.38-24.69, p < 0.001).

An examination of the patients’ notes also suggested that there was a relationship between genetic risk factors and treatment discontinuation.

Drug toxicity was significantly more likely to be recorded as the reason for discontinuation for patients with genetic risk factors than those without them (efavirenz 62% vs. 12%, p < 0.001; atazanavir 33% vs. 7%, p = 0.004).

“Among 23 genetic variations included in the study, those…previously associated with plasma levels of efavirenz, and those…associated with atazanavir-induced hyperbilirubinemia were associated with early treatment discontinuation,” write the investigators.

They recommend that their study should be considered a “pilot analysis” to “provide data for power calculation, and to support further discovery efforts toward identification of additional genetic markers.”

The authors conclude “a prospective clinical trial should ideally formalize this analysis, and provide the basis for measuring the cost effectiveness of this approach.”

Lubomiriv R et al. Association of pharmacogenetic markers with premature discontinuation of first-line anti-HIV therapy: an observational cohort study. J Inf Dis, 203: 246-57, 2011 (click here for the study’s free abstract).